Annals of Functional Analysis

Scaled-free objects II

Will Grilliette

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


This work creates two categories of "array-weighted sets" for the purposes of constructing universal matrix-normed spaces and algebras. These universal objects have the analogous universal property to the free vector space, lifting maps completely bounded on a generation set to a completely bounded linear map of the matrix-normed space. Moreover, the universal matrix-normed algebra is used to prove the existence of a free product for matrix-normed algebras using algebraic methods.

Article information

Ann. Funct. Anal., Volume 6, Number 3 (2015), 216-261.

First available in Project Euclid: 17 April 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 46M99: None of the above, but in this section
Secondary: 46B99: None of the above, but in this section 46H99: None of the above, but in this section

Matrix-norm free construction left adjoint free product


Grilliette, Will. Scaled-free objects II. Ann. Funct. Anal. 6 (2015), no. 3, 216--261. doi:10.15352/afa/06-3-18.

Export citation


  • J. Adámek, H. Herrlich, and G.E. Strecker, Abstract and concrete categories: the joy of cats, Repr. Theory Appl. Categ. 17 (2006), 1–507.
  • D. Avitzour, Free products of $C^{\ast} $-algebras, Trans. Amer. Math. Soc. 271 (1982), no. 2, 423–435.
  • B. Blackadar, Shape theory for $C^\ast$-algebras, Math. Scand. 56 (1985), no. 2, 249–275.
  • D.P. Blecher and V.I. Paulsen, Explicit construction of universal operator algebras and applications to polynomial factorization, Proc. Amer. Math. Soc. 112 (1991), no. 3, 839–850.
  • D.P. Blecher and V.I. Paulsen, Tensor products of operator spaces, J. Funct. Anal. 99 (1991), no. 2, 262–292.
  • D.P. Blecher, Z.-J. Ruan, and A.M. Sinclair, A characterization of operator algebras, J. Funct. Anal. 89 (1990), no. 1, 188–201.
  • F. Borceux, Handbook of categorical algebra. 1, Encyclopedia of Mathematics and its Applications, vol. 50, Cambridge University Press, Cambridge, 1994, Basic category theory.
  • E.G. Effros and Z.-J. Ruan, On matricially normed spaces, Pacific J. Math. 132 (1988), no. 2, 243–264.
  • E.H.-A. Gerbracht, Elemente einer kombinatorischen Theorie der ${C}^{*}$-Algebren: Präsentationen von ${C}^{*}$-Algebren mittels Erzeugender und Relationen, Ph.D. thesis, Technischen Universität Carolo-Wilhelmina zu Braunschweig, March 1998.
  • K.R. Goodearl and P. Menal, Free and residually finite-dimensional $C^*$-algebras, J. Funct. Anal. 90 (1990), no. 2, 391–410.
  • M. Grandis, Normed combinatorial homology and noncommutative tori, Theory Appl. Categ. 13 (2004), No. 7, 114–128.
  • W. Grilliette, Presentations and Tietze transformations of $C^\ast$-algebras, New York J. Math. 18 (2012), 121–137.
  • W. Grilliette, Scaled-free objects, New York J. Math. 18 (2012), 275–289.
  • W. Grilliette, Formalizing categorical and algebraic constructions in operator theory, Ph.D. thesis, University of Nebraska – Lincoln, 2011, Thesis (Ph.D.)–The University of Nebraska - Lincoln, p. 296.
  • N. Grønbæk, Weak and cyclic amenability for noncommutative Banach algebras, Proc. Edinburgh Math. Soc. (2) 35 (1992), no. 2, 315–328.
  • H. Leptin, Die symmetrische Algebra eines Banachschen Raumes, J. Reine Angew. Math. 239/240 (1969), 163–168.
  • T.A. Loring, From matrix to operator inequalities, Canad. Math. Bull. 55 (2012), no. 2, 339–350.
  • G.F. Nassopoulos, A functorial approach to group $C^*$-algebras, Int. J. Contemp. Math. Sci. 3 (2008), no. 21-24, 1095–1102.
  • T. Oikhberg and G. Pisier, The “maximal” tensor product of operator spaces, Proc. Edinburgh Math. Soc. (2) 42 (1999), no. 2, 267–284.
  • V.I. Paulsen, Completely bounded maps and operator algebras, Cambridge Studies in Advanced Mathematics, vol. 78, Cambridge University Press, Cambridge, 2002.
  • V.I. Paulsen, Representations of function algebras, abstract operator spaces, and Banach space geometry, J. Funct. Anal. 109 (1992), no. 1, 113–129.
  • J.W. Pelletier and J. Rosický, On the equational theory of $C^*$-algebras, Algebra Universalis 30 (1993), no. 2, 275–284.
  • J.W. Pelletier and J. Rosický, Generating the equational theory of $C^*$-algebras and related categories, Categorical topology and its relation to analysis, algebra and combinatorics (Prague, 1988), World Sci. Publ., Teaneck, NJ, 1989, 163–180.
  • Z.-J. Ruan, Subspaces of $C^*$-algebras, J. Funct. Anal. 76 (1988), no. 1, 217–230.